Background: Cannabis sativa or indica also known as Indian hemp is most widely used illicit drug in the world in its various forms such as bhang, majoon, ganja, charas or hashis. It affects various systems of human body on virtue of its active principle i.e. delta-9 tetrahydrocannabinol (THC). Its effect on cardiovascular system such as dose dependant increase in heart rate, arrhythmia and increased occurrence of myocardial infarction are well known.
Case Report: In present case, a 42 years old male, addicted to ingestion of ‘bhang’ and suffering from psychiatric illness was brought to the hospital with history of headache and vomiting since last 12 hours. There was history of his violent behaviour, hence he was kept locked in a room for few hours and then relieved. He was treated for few hours and succumbed to death. On autopsy, patent coronaries and rupture of anterior wall of heart, in the vicinity of inter-ventricular septum was revealed.
Conclusion: To the best of our knowledge, no such case was found in the literature. Treatment of patients with history of cannabis addiction must be focused in the view of acute cardiac conditions.
VV Pillay. Modern Medical Toxicology. 4th ed. New Delhi: JAYPEE. 2013.
Patwary MSR, Mamun KAA. Drug abuse and cardiac problem. Medicine today. 2003;25(02):90-2.
Sotiris Athanaselis, Stavroula Papadodima, Chara Spiliopoulou. Smoking marijuana. Is it safe for the heart?. Journal of Forensic toxicology and pharmacology. 2012;1(1):1-2.
Bach’s L, Morland H. Acute cardiovascular fatalities following cannabis use. Forensic Sci Int. 2001;124(2-3):200-3.
Mehmet S Ulgen, Önder Özturk, Mehmet Kayrak, Ahmet Soylu, M Akif Duzenli, Fatih Koc. Lethal but treatable complication: Free wall rupture after acute myocardial infarction. Eur J Gen Med. 2006;3(1):41-4.
London RE, London SB. Rupture of the heart. Critical analysis of 47 consecutive autopsy cases. Circulation.1965;31:202-8.
Bates R, Beutler S, Resnekov L, Anagnostopoulus C. Cardiac rupture- Chalenge in diagnosis and management. Am J Cardiol. 1977;40:429-37.
Becker RC, Charlseworth A, Wilcox RG. Cardiac rupture associated with thrombolytic therapy; impact of time to therapy in Late Assessment of Thrombolytic Efficiency (LATE) study. J Am Coll Cardiol.1995;25;1063-1068.
Krumbhaar EB, Crowell C. Spontaneous rupture of heart. Am J Med sci. 1925;170:828.